November 28th, 2012
Reader Views: 1,658
For some years scientists have been making the connection between drug reactions and the foods we eat. A good example of this is milk taken at the same time as some antibiotics preventing the full absorption of the drug.
Scientists at the Lawson Health Research Institute have fully researched citrus fruits and the effects they can have on drugs. Their findings have been published this week in the Canadian Medical Association Journal.
Some citrus fruits contain furanocoumarins: limes, Seville oranges and grapefruit all contain furanocoumarins, with grapefruit having the highest level of the chemical. Celery also contains them and the levels are being investigated by other researchers, as are parsnips and a huge variety of other fruit and vegetables. Reported adverse effects from eating grapefruit, or drinking its juice whilst taking many classes of drugs has risen from 17 in 2008 to 43 in 2012 and these are just the cases that have been picked up. Scientists feel this is the tip of the iceberg and hope that the research will make those in the clinical environment more aware of the dangers it poses.
The furanocoumarins wipe out an enzyme that is responsible for breaking down drugs in the stomach and digestive system. once the enzyme can no longer do this far more of the drug escapes from the digestive system in its original form and hits the liver and the kidneys, the areas most drugs are excreted from with a much higher dose than they can cope with.
Dr David Bailey, one of the researchers said in an interview with the BBC:
“one tablet with a glass of grapefruit juice can be like taking five or ten tablets with a glass of water….so you can unintentionally go from a therapeutic dose to a toxic dose just by consuming grapefruit juice”
Felodipine, a blood pressure drug was found at levels three times higher in patients who drank grapefruit juice at the same time as taking the medication. The side effects are wide and varied depending on the drug in question but they include stomach bleeds, changes to heart rhythm, kidney damage, liver damage and sudden death.
Dr Bailey is concerned that not enough primary health care providers are aware of the issue and therefore will not enquire what type of diets patients eat, or investigate fully dietary aspects should the patient suddenly fall seriously ill.Ā Given that few doctors seem to know about this lets hope that the work of Dr Bailey and his team is well publicised. In the event that you are prescribed medication I urge you to bring this up and askĀ your doctor if the drugs you have been given are affected by the furanocoumarins found in citrus fruit.
The classes of drugs so far discovered that are affected by furanocoumarins are:
- blood pressure medication
- cholesterol lowering statins
- some chemotherapy drugs
It seems ironic that when so many people with high blood pressure and high cholesterol are told to eat a diet high in fruit and fibre that some of the produce they may well eat on a daily basis could cause them harm.
If you are in doubt that your medication is affected ask your doctor to check.
Delivered by The Daily Sheeple
Contributed by Lizzie Bennett of Underground Medic.
Lizzie Bennett retired from her job as a senior operating department practitioner in the UK earlier this year. Her field was trauma and accident and emergency and she has served on major catastrophe teams around the UK. Lizzie publishes Underground Medic on the topic of preparedness.
Please share: Spread the word to sheeple far and wide
Leave A Comment...
The Daily Sheeple Home Page